Tags

, , , , , , , , ,


It’s 6:30 pm.  My pdoc, Dr. M, told me to take my Seroquel at 6:00pm every night. That would theoretically give it enough time to kick in so I can sleep.  I take the remainder of my med pile around 8 each night.

Before bringing Seroquel on board I wasn’t sleeping.  Not even the Restoril was putting me down and if I added an ativan in with it, I would fall asleep, but I wouldn’t stay that way.

Now things are different.  Seroquel is knocking me out.  Hard.  I reached the goal dosage yesterday and I was asleep by 8:30pm.  And I woke up several times during the evening.  I finally just gave up around 3:30, which is 7 hours, which is nothing to sneeze at.  But the goal is to get all those hours at once and not spaced out in bits and pieces of drug induced coma sleep.

So tonight, I am waiting to take my Seroquel until at least 7:30.  The remainder of the pile will still follow at 8:00pm and hopefully drug induced coma sleep will happen more in the 9-10pm range.  Because, getting up at 3:30 sucks.

Maybe tonight will be the night I finally sleep all the way through.

My specific battle with Seroquel is being played out in many other pill boxes all over the world tonight with a host of other medications.

The questions are real and very very serious.  Will this medication help is of primary concern.  But, right behind that concern is how will it hurt.  Because it probably will hurt.  Some of these hurts are small.  Dry mouth is common.  Dizziness, weight gain, trouble concentrating are a few of the lesser offenses.  And make no mistake…many of us are offended.

But the more serious side effects are downright scary.  Personally, I have failed on the last 3 medications in a row that Dr M. tried to use for mood stabilizers.  I had stopped the Seroquel XR which was working, but the cost was prohibitive and the weight gain was substantial.

So we moved on to Latuda.  Latuda lists a lot of side effects with regard to unwanted motion.  I got the restlessness and the need to keep moving.  When combined with my restless leg syndrome this became unbearable pain in my legs every night.  I could not continue to see if the side effects would lessen with time, it was just too painful.

So we moved on to Saphris.  Again, there are several side effects related to unwanted motion.  And, again, I got the restlessness and the inability to sit still.  Again, when combined with the restless leg syndrome this became unbearable pain.  Every night. Again.

Meanwhile, my mood was bouncing all over the place.  I either couldn’t keep calm or I couldn’t stay awake.  Whether I was in an ultradian cycle or a mixed episode I don’t know.  We never stopped long enough to examine it any further than the fact that it needed to end.  Soon.

So we loaded in Zyprexa.  A few days later my ankles swelled to the size of grapefruit.  I was out of breath from the exertion of standing up, which is not usually terribly difficult. Scariest of all was my heart just racing racing racing.  At one point I clocked my resting heart rate at 90 bpm.  Normal for me is between 60 and 70.  It was of course a Friday afternoon, all the doctors were gone.  So I stopped the med and strapped in for whatever the withdrawal would bring.  It was a rough weekend.  Some of you are thinking that I should have gone to the ER or Urgent Care, and maybe I should have.  I felt that walking in with the complaint of swollen ankles and breathlessness at 100 pounds overweight would probably not be taken with the seriousness I felt it deserved. So I didn’t go.

So, now we are back to Seroquel.  I’ve met my insurance deductible for the year (by the end of April, how sad is that) so right now I don’t pay very much for appointments and meds.  At the beginning of the year we’re going to have to do some work with samples if they still haven’t released a generic.

The weight gain scares me.  I went out today and bought mass quantities of fruits and veggies to eat when I feel I must.  Seroquel doesn’t make me hungry, it makes me want food.  There is a difference.  Plus, last time the weight gain hit and I was faithfully following Weight Watchers.  And I was gaining weight.

Seroquel helped my mood last time.  That is no guarantee it will help this time.  I’m praying that it will.  I’m praying that I don’t walk around like a zombie.  I’m praying that I sleep.  I’m praying that I can get some housework done without dissolving into a frustrated puddle of tears.

I do a lot of praying these days.

A lot of times when we talk about the stigma of mental illness, we compare it to cancer or broken limbs.  Things that the general public can wrap their heads around and understand that the afflicted person is sick.  The afflicted person needs help.

But a cast doesn’t stay on your broken leg for the rest of your life.  A cancer patient does not undergo chemotherapy and/or radiation for the rest of their life.

But, we stay on our medications for the rest of our lives.  And, many of us have to change our “cocktail” several times over that time.  I’ll have to look up the exact number, but I know I’ve been on at least 15 different psych medications in the last 10 years.  Some don’t work, some work but their effectiveness fades and a change is needed.

There is a mass frustration among the mentally ill, or the neuro-atypical is you prefer (I don’t).  The stigma is enormous, the medications are arguably the biggest medical guessing game going these days.  Many of the people I know who are in the same boat I am, have been locked on a psych ward at least once, if not multiple times.  Not hospitalized.  Locked on a psych ward.  The last hospital I was in I had to ask permission every time I needed to use the bathroom.  Humiliating.

Applying for and acquiring disability is a disaster.  I think the system is set up in a way that will make us just give up.  I’ve been at it for a year now, and the attorney (thank God for him) estimates it will be at least another year.  I’m lucky, I’m married and my husband works.  We’re broke, but not as broke as if I were just waiting for disability and had nothing coming in.  That is a very real situation for a lot of people and I don’t know how they do it.  It breaks my heart.

I don’t know what to do about it all.  I originally titled this post “Finding the balance with meds”, but I’ve gone on quite a meandering ride so I’ll have to change that.

I want to get proactive.  I want to advocate.  I want to make sure that someone who needs meds gets them.  I want to make sure someone who needs to see a psychiatrist gets to see one that is competent.

I’m having trouble gathering myself enough to laundry….how am I going to do all this other stuff?

Advertisements